Police Chief concerned with fentanyl overdoses in the area
Last week Park City Police issued a fentanyl alert that resulted from two overdoses in Summit County.
Summit County law enforcement issued a press release last week when it found increasing incidents of fentanyl in the community. Fentanyl is a potentially deadly drug that can cause overdose and death either through ingestion, skin, or respiratory exposure. Park City Police Chief Wade Carpenter said exposure to some highly lethal opiates like manufactured fentanyl is particularly dangerous.
“The real concerning thing about this is that an individual thinking they're taking some type of a Lortab or something like that. It's actually many times we're finding these are synthetic opioids that are created. They’re fentanyl, sometimes up to 1000 times stronger than the actual pill would be. We're finding these are coming from illicit channels, and these individuals are overdosing.”
Carpenter said they’ve seen a couple of fentanyl overdoses recently in Park City with one that resulted in a death. The victim was a resident of the Wasatch front in his mid-30’s who was visiting at the time he overdosed on fentanyl. Additionally, he said they’ve been alerted to several fentanyl overdoses in the Salt Lake Valley - and Salt Lake City is a nexus to illicit drugs that show up in the Wasatch back.
Recently, police and Sheriff’s deputies have found drugs during traffic stops, and when pills are sent in for analysis, they’ve discovered fentanyl in some of them.
Carpenter said there have been no recent cases where the drug has been found in a local school, but medications and illicit drugs are being shared in social settings and it’s a dangerous practice considering the potency of fentanyl.
“From time to time, individuals are sharing these medications at parties and that type of thing, and then of course potentially they could turn fatal, and we find out because of the medical response and from processing those scenes. That's where we're learning about it as well as through other cases that are being worked.”
Illicit opioids like fentanyl can be hidden in many forms and often come out of pill mills or foreign labs where the substances are so new, law enforcement hasn’t heard of them.
Carpenter recalled an incident in 2016 when two Park City eighth graders overdosed and died within two days of each other from an opiate called U-47700, or “pink” by its street name. The children had bought the drugs on the Internet.
“Well as we know from previous tragic incidents in our own community it can be liquefied and can be used in inhalers and eyedrop that kind of thing so any anything you could dissolve it in or press it in that's how you could find it you could grind it anything like that.”
Officers and emergency responders carry an antidote called Narcan and if administered quickly can save people from an overdose by blocking the effects of the opioid. It can restore breathing quickly so If someone is suspected of overdosing, it’s critical to call 911.